Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 52, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 24, 2024, 2:21 PM EDT for Craven County, Jones County, Lenoir County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2024, 2:21 PM EDT (18:21 UTC)
- Expired
- May 24, 2024, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Craven County, NC, Jones County, NC, Lenoir County, NC
The radar
The Morehead City radar (KMHX), 59 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:28 AM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 24, 9:28 AM EDT, 4 hours 53 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 928 AM EDT Fri May 24 2024 .SYNOPSIS... A surface trough will reside across the piedmont while a series of upper level shortwaves will generate multiple rounds of shower and thunderstorm activity through the weekend. A stronger cold front will move through early next week. && .NEAR TERM /TODAY/... As of 930 AM Fri...Cluster of showers and sct thunderstorms continues to lift ENE across the forecast area this morning, now mainly north of Hwy 264. This convection will likely continue to lift towards the Albemarle Sound region in the next hour or two. This afternoon, a low is forecast to develop along a surface trough bisecting NC from NE to SW. This, along with the seabreeze will provide even better lift for shower and thunderstorm development. High PWATs (1.75-2+"), modest deep layer shear (~30 kt), sufficient SBCAPE (1000-1500 J/kg) and mid-level lapse rates (6.5-7 C/km) will provide an environment capable of producing strong to severe thunderstorms. The main hazards of concern are heavy rainfall, gusty winds, and hail. SPC has outlined the area roughly south of HWY 264 in a Marginal Risk (1/5) for severe weather. A more potent cluster of storms looks to form over the coastal plain this afternoon and move SE through the evening hours, going offshore by midnight. With the incoming wave from the west and the seabreeze from the east, opposing flow could cause the seabreeze to become pinned. If this happens, that area would likely receive the highest rainfall amount. The coastal plain and NOBX are expected to get the bulk of the rainfall with QPF ranging from 0.5-1" with locally higher amounts. Highs will reach the mid/upper 80s across the coastal plain and upper 70s at the beaches. && .SHORT TERM /TONIGHT/... As of 4 AM Friday...Shower and thunderstorm activity will continue to progress eastward through the evening hours but everything should be offshore around midnight. The severe threat will gradually diminish after sunset with the best chance for strong offshore storms being south of Cape Hatteras. Lows will be mild once again in the mid/upper 60s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 230 AM Friday... - Periods of thunderstorms through Tuesday - Above to well above normal temps Sunday and Monday - Trending drier and not as hot mid to late-week An anomalous mid/upper level ridge will extend west to east from Mexico to Florida through the middle of next week, with a mostly zonal flow aloft to the north across the southern US. Within this flow, several shortwaves originating over the Plains will traverse the Carolinas, interacting with a moist and unstable airmass, producing periods of showers and thunderstorms. In this type of setup, thunderstorms are possible just about anytime of day or night, and will be highly dependent on the track and timing of each wave that moves through, as well as any impact from the previous day's convection. Each day, guidance suggests MLCAPE as high as 1000- 2000j/kg, with deep layer shear of 25-35kt. This shear/instability combination is at least marginally conducive to severe weather, and this is something we'll have to keep an eye on each day. At the moment, it appears that Sunday and Monday may carry the best potential for a risk of strong to severe thunderstorms (thanks to the potential for higher instability and slightly higher shear). Additionally, Monday should feature stronger forcing, which may also aid in the thunderstorm/severe risk. A cold front is forecast to move through Monday night, but this may not completely shut down the thunderstorm risk right away. Some guidance has trended a bit slower with the front, with the potential for a wave to ride up along the front on Tuesday with another chance of showers and thunderstorms. There isn't yet a solid signal for additional precip on Tuesday, but something to watch. Eventually, a strong upper level trough is forecast to move through, providing more of a clean sweep of low-level moisture and instability. This will also usher in lower temperatures. Some areas inland may see lows back in the 50s for a day or two late next week. Prior to the arrival of the lower temps and dewpoints, there will be a period of above to well above normal temps through Monday thanks to warm low-level thicknesses and, in the absence of thunderstorms, strong heating. This appears supportive of highs in the upper 80s to low 90s inland, with low to mid 80s along the coast. Lows will be in the upper 60s to low 70s. Near-record warm lows are possible, especially Sunday night/Monday morning. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... SHORT TERM /through tonight/... As of 7 AM Friday...A cluster of showers and storms are moving NE across the coastal plain. This may bring periods of gusty winds and sub-VFR ceilings and visibilities. There will be a lull in precip activity after this morning round with redevelopment expected this afternoon around 18Z. All storms should be offshore by midnight. There is a better chance for fog development tonight across the coastal plain given the lighter winds and widespread chances for rain today. A limiting factor to its development, however, will be how much cloud cover will dissipate after the precip ends tonight. LONG TERM /Saturday through Monday/... As of 230 AM Friday...There will be an increased risk of TSRA and accompanying sub- VFR conditions through early next week. Gusty southerly winds can be expected as well, especially on Monday. && .MARINE... SHORT TERM /through tonight/... As of 930 AM Fri...Latest obs show SW winds 5-15 kt with seas 2-3 ft. There is a chance for showers and thunderstorms throughout the day, although this afternoon and evening will be when chances are greatest. Some storms could be strong to severe with the main concerns being heavy rainfall, gusty winds, and hail. The wind field will generally be SW at 10-15 kt with winds over the northern waters turn slightly more southerly this afternoon. 2-3 ft seas through the period. LONG TERM /Saturday through Tuesday/... As of 230 AM Friday... - Approaching Small Craft conditions Monday/Monday night - Periods of thunderstorms through early next week Several upper level waves will move through the ENC coastal waters through early next week. Each wave will bring with it a chance of showers and thunderstorms. A stronger wave, and associated cold front, then moves through Monday/Monday night. Southerly winds will increase to 15-20kt ahead of this front, and may approach 25kt for some waters. Right now, though, the risk of widespread 25kt winds appears low (<10% chance). Seas of 1-3 ft over the weekend will increase to 3-4 ft Monday with the building winds. The highest seas are expected south of Cape Hatteras. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CQD/OJC SHORT TERM...OJC LONG TERM...RM AVIATION...RM/OJC MARINE...RM/CQD/OJC
Hazardous weather outlook, May 24, 5:52 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 552 AM EDT Fri May 24 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-203-251000- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 552 AM EDT Fri May 24 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Thunderstorms are possible this afternoon and evening, some of which could produce wind gusts of 40 to 60 mph, small hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-251000- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 552 AM EDT Fri May 24 2024 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Thunderstorms are possible this afternoon and evening, some of which could produce wind gusts of 40 to 60 mph, small hail, and heavy rainfall. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 24, 2:07 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
207 PM EDT Fri May 24 2024
NCZ091-092-241845-
Jones NC-Lenoir NC-
207 PM EDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES AND
SOUTHWESTERN LENOIR COUNTIES THROUGH 245 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deep Run, or 14 miles south of Kinston, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Phillips Crossroads, Deep Run, Comfort, Pleasant Hill, and Hargetts
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3501 7773 3514 7774 3520 7742 3496 7741
TIME...MOT...LOC 1806Z 268DEG 14KT 3507 7767
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
26The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:50 PM EDT | Special Weather Statement | MHX | Beaufort | 10 min |
| May 24, 2:51 AM EDT | Special Marine Warning | MHX | 84 min | |
| May 24, 3:37 AM EDT | Special Marine Warning | MHX | 38 min | |
| May 24, 2:07 PM EDT | Special Weather Statement | MHX | Lenoir | 38 min |
| May 24, 3:18 PM EDT | Special Weather Statement | MHX | Craven | 42 min |
| May 24, 3:27 PM EDT | Special Marine Warning | MHX | 33 min | |
| May 24, 3:44 PM EDT | Special Weather Statement | MHX | Duplin | 46 min |
| May 24, 3:55 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 50 min |
| May 24, 4:31 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Onslow | 59 min |
| May 24, 5:04 PM EDT | Special Marine Warning | MHX | 86 min | |
| May 24, 5:21 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 39 min |
| May 24, 5:24 PM EDT | Tornado Warning | MHX | Onslow | 21 min |
| May 24, 6:05 PM EDT | Special Weather Statement | MHX | Greene, Lenoir | 40 min |
| May 24, 6:35 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Greene, Jones, Lenoir | 55 min |
| May 24, 7:54 PM EDT | Special Weather Statement | MHX | Duplin | 36 min |
| May 24, 7:58 PM EDT | Special Weather Statement | MHX | Beaufort | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.